Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Denver/Boulder, CO

July 22, 2016Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 22, 2016, 4:13 PM MDT for Elbert County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 4:13 PM MDT (22:13 UTC)
Expired
Jul 22, 2016, 5:00 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO

County Elbert County, CO

The radar

The Denver radar (KFTG), 54 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS85 KBOU 222213
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
413 PM MDT FRI JUL 22 2016
 
COZ041-222300-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
413 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
500 PM MDT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELBERT...OR 32 MILES NORTHEAST OF COLORADO SPRINGS...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH AND KIOWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR STRONG AND SUDDEN WIND GUSTS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL MAY ALSO BE OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3913 10466 3935 10466 3944 10433 3939 10434
      3937 10433 3937 10430 3936 10431 3936 10430
      3935 10430 3934 10431 3934 10432 3932 10434
      3930 10432 3913 10438
TIME...MOT...LOC 2211Z 242DEG 25KT 3926 10457 

$$

BAKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 22, 4:12 PM MDT, 1 minute earlier.

Area forecast discussion, Jul 22, 4:12 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
412 PM MDT FRI JUL 22 2016

.SHORT TERM...(This evening through Saturday)
Issued at 412 PM MDT Fri Jul 22 2016

Convection over the mountains has had limited strength this
afternoon as expected. We have had a few stronger pulses over and
just east of the foothills...though these storms appear to be
transitioning to outflow driven storms and then decaying quickly.
Lots of cloud cover developing upstream so it will be another
mostly cloudy and warm night with the weak convection gradually
fading. We could set a record high minimum temperature for today
as it only got down to 70 this morning and the record for today is
69...and 70 for tomorrow. Saturday looks slightly drier again,
though the result may not be that different. Biggest change will
be the wind shift over the plains bringing drier low level air
into the northeast corner, making this area more likely to be
capped entirely. Bumped temperatures up a degree or two and
adjusted the thunderstorm timing a little.

.LONG TERM...(Saturday night through Friday)
Issued at 412 PM MDT Fri Jul 22 2016

An elongated upper level ridge of high pressure stretching across
the southern United States will dominate weather across the Rocky
Mountain Region over the next several days. Some subtropical
moisture trapped beneath the ridge...combined with daytime
heating...will produce isolated to scattered afternoon and evening
showers and thunderstorms each day. PW's are expected to remain
around an inch through early next week...therefore a few of the
storms could produce locally heavy rainfall. The best chance for
heavy rain appears to be on Sunday due to an easterly low level
flow and slow storm movement. Soundings on Monday show capes above
1000j/k with some shear....which if this verifies could lead to a
few stronger storms from the Front Range Urban Corridor and Palmer
Divide eastward across the plains. A few strong storms will also
be possible across the far northeastern plains on Tuesday as the
tail end of an upper level disturbance brushes the forecast area.
By the middle of next week...the upper ridge shifts northwest over
the Intermountain West...with a dry west to northwest flow setting
up over Colorado. This pattern pushes the subtropical moisture
south into New Mexico. This should lead to drier weather across
much of north central and northeastern Colorado on Wednesday.
Models show upper level disturbances in the northwest flow aloft
and associated weak cool fronts moving across the region late in
the work week. This could result in slightly cooler temperatures
and slightly better precipitation chances...especially across the
far northeastern plains. Temperatures should remain at above
normal values through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 412 PM MDT Fri Jul 22 2016

VFR through Saturday. Isolated showers and thunderstorms around
the Denver area through about 03z with a chance of variable wind
gusts to 30 knots. The odds of this appear to be diminishing.
Threat of thunderstorms on Saturday afternoon looks lower.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Kalina
AVIATION...Gimmestad
Hazardous weather outlook, Jul 22, 11:06 AM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT FRI JUL 22 2016

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS THIS AFTERNOON AND SPREAD ACROSS THE PLAINS IN THE LATE
AFTERNOON AND EVENING. THE MAIN THREAT FROM STORMS TODAY WILL BE
WIND GUSTS UP TO 45 MPH. A FEW OF THE STORMS ON THE EASTERN PLAINS
COULD ALSO PRODUCE LOCALIZED HEAVY RAINFALL...BUT THE THREAT OF
FLOODING IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH THE PERIOD WITH THE MAIN THREATS BEING LOCALLY HEAVY
RAINFALL...LIGHTNING...SMALL HAIL AND GUSTY WINDS. A COOL FRONT
ON SATURDAY WILL PUSH MOST OF THE ACTIVITY OVER THE SOUTHERN HALF
OF THE FORECAST AREA. MOISTURE WILL INCREASE SUNDAY IN UPSLOPE
FLOW TO BRING AN INCREASE IN STORM COVERAGE AND PRECIPITATION
ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/KALINA

In the hours before

Special weather statement, Jul 22, 3:08 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
308 PM MDT FRI JUL 22 2016

COZ040-041-222200-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
308 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT AND
NORTHEASTERN DOUGLAS COUNTIES UNTIL 400 PM MDT...

AT 308 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN CASTLE ROCK...OR 22 MILES SOUTHEAST OF DENVER...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN AURORA...SOUTHEASTERN CENTENNIAL...CASTLE ROCK...PARKER...
ELIZABETH...THE PINERY...FRANKTOWN...PONDEROSA PARK...
BEVERLY HILLS AND SURREY RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3935 10488 3947 10491 3959 10478 3958 10458
      3934 10460
TIME...MOT...LOC 2108Z 263DEG 27KT 3942 10480

BAKER
Special weather statement, Jul 22, 3:25 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT FRI JUL 22 2016

COZ038-222215-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
325 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
415 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARR...OR 13 MILES SOUTH OF CHEYENNE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARR...NATURAL FORT AND ROCKPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY OVER NORTH CENTRAL WELD COUNTY...SO BE
CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION
STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 4100 10455 4081 10464 4079 10494 4100 10494
TIME...MOT...LOC 2123Z 250DEG 11KT 4095 10485

BAKER
Special weather statement, Jul 22, 3:48 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
348 PM MDT FRI JUL 22 2016

COZ040-041-222230-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
348 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARAPAHOE...
NORTHWESTERN ELBERT AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 430 PM
MDT...

AT 344 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE PINERY...OR 22 MILES SOUTHEAST OF DENVER...MOVING EAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN AURORA...EASTERN PARKER...KIOWA...PONDEROSA PARK AND THE
PINERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR STRONG AND SUDDEN WIND GUSTS...ESPECIALLY ON THE LEADING
EDGE OF THIS STORM. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE. DRIVERS OF HIGH PROFILE VEHICLES WILL
BE PARTICULARLY SUSCEPTIBLE TO THESE WINDS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FIELD AND CULVERT FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3943 10472 3954 10475 3968 10462 3963 10449
      3959 10450 3959 10449 3956 10449 3955 10446
      3954 10447 3954 10445 3953 10444 3954 10442
      3950 10441 3950 10438 3930 10443
TIME...MOT...LOC 2144Z 247DEG 14KT 3948 10467

BAKER
Special weather statement, Jul 22, 4:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
413 PM MDT FRI JUL 22 2016

COZ041-222300-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
413 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
500 PM MDT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELBERT...OR 32 MILES NORTHEAST OF COLORADO SPRINGS...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH AND KIOWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR STRONG AND SUDDEN WIND GUSTS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL MAY ALSO BE OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3913 10466 3935 10466 3944 10433 3939 10434
      3937 10433 3937 10430 3936 10431 3936 10430
      3935 10430 3934 10431 3934 10432 3932 10434
      3930 10432 3913 10438
TIME...MOT...LOC 2211Z 242DEG 25KT 3926 10457

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:56 PM MDTSpecial Weather StatementBOULincoln49 min
Jul 21, 7:58 PM MDTSpecial Weather StatementBOULincoln47 min
Jul 21, 8:46 PM MDTSpecial Weather StatementBOULincoln44 min
Jul 22, 1:52 PM MDTAreal Flood AdvisoryBOUJefferson113 min
Jul 22, 2:12 PM MDTFlash Flood WarningBOULarimer2 hr
Jul 22, 3:08 PM MDTSpecial Weather StatementBOUDouglas52 min
Jul 22, 3:48 PM MDTSpecial Weather StatementBOUArapahoe42 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.